Log in
Thyroid UK
98,248 members111,999 posts

5HTP

Can anyone please tell me if it is safe to take 5HTP for depression and anxiety with renal failure Ive looked all over the internet and cant get a straight answer.

Many thanks Sandie.

3 Replies
oldestnewest

Hi Sandie

These are the contra indications for 5HTP:

1.Cardiovascular Diseases (high blood pressure, post-stroke, post-heart attack)

2.Extremely Elderly Persons

3.those with Parkinsons Disease, Cancer or Autoimmune Diseases (Scleroderma, Rheumatoid Arthritis, Multiple Sclerosis, Lupus)

4.Lung Diseases

5.Chronic Alcoholism

6.Liver diseases (hepatitis or cirrhosis)

7.Parasitic Infection

8.AIDS

9.Anorexia Nervosa

10.Low protein Diets

11.Allergies (severe)

12.Myalgia (persistent pain and weakness of the muscles)

13.Peripheral Neuropathy (pain weakness of the muscles)

14.Rash or Flushing

15.Edema

16.Nausea

17.Diarrhea

18.Sickle cell anemia

19.Hemophilia

20.Pregnancy

Concurrent drug use: 5 HTP should not be used if taking:

1.Anti-depressant drugs

2.Monoamine Oxidase Inhibitors

3.Selective Serotonin Reuptake Inhibitors (SSRI's e.g., Prozac)

4.Tricyclic medications

5.Weight Loss medications (i.e., dextenfluramine)

6.Anti-parkinson medications (e.g., L-dopa)

7.Barbiturates and other tranquilizing drugs

8.Antihistamines and cold medications

9.Alcoholic beverages

10.Intravenous (illegal I.V.) drugs

11.Cancer Chemotherapy

12.Antibiotic Medications

So it doesnt specifically advise against if you have renal problems but I would check it out with your GP/consultant first.

Reply

Thanks for the reply :0) much appreciated. Ive made an appointment with my renal specialist on Tuesday I will ask them if it's ok it's better to be safe then sorry.

Reply

I guess the problem with these sorts of things are the dosages really. No-one really knows what dosage is safe and what isnt because they are not tested like pharmaceuticals and if too much serotonin in your system ie normal circulation rather than just in the brain it can cause all sorts of heart problems and you sound like you've got enough on your plate at the moment.

To be honest, loads of water and plenty of omega 3's and some b vitamins would probably have a calming effect.

Hope you feel better soon.

Helen

Reply